Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 44, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2022, 7:27 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2022, 7:27 PM MST (02:27 UTC)
- Expired
- Jul 28, 2022, 10:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 121 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:35 PM MST | FLASH FLOOD | Littlefield, AZ | AZDOT REPORTS FLOODING ON THE ROADWAY AT I-15 SOUTHBOUND NEAR THE VIRGIN RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 2621 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
089
WGUS55 KVEF 290227
FFWVEF
AZC015-290530-
/O.NEW.KVEF.FF.W.0044.220729T0227Z-220729T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
727 PM PDT Thu Jul 28 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northern Mohave County in northwestern Arizona...
* Until 1030 PM MST.
* At 727 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 0.75 inches of rain have
fallen. The expected rainfall rate is 1 inch in 30 minutes. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Littlefield, Beaver Dam and Virgin River Gorge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11384 3689 11382 3680 11386 3675 11388
3676 11392 3681 11398 3691 11400 3700 11402
3700 11397
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1 INCH IN 30 MINUTES
$$
JV2 follow-up statements
136
WGUS75 KVEF 290330
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
830 PM PDT Thu Jul 28 2022
AZC015-290530-
/O.CON.KVEF.FF.W.0044.000000T0000Z-220729T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
830 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST THIS
EVENING FOR NORTHERN MOHAVE COUNTY...
At 830 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1.25 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Littlefield, Beaver Dam and Virgin River Gorge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11384 3689 11382 3680 11386 3675 11388
3676 11392 3681 11398 3691 11400 3700 11402
3700 11397
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1 INCH IN 30 MINUTES
$$
JV634
WGUS75 KVEF 290525
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1025 PM PDT Thu Jul 28 2022
AZC015-290535-
/O.EXP.KVEF.FF.W.0044.000000T0000Z-220729T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1025 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST THIS EVENING FOR
NORTHERN MOHAVE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 500 AM MST Saturday for a
portion of northwest Arizona.
LAT...LON 3700 11384 3689 11382 3680 11386 3675 11388
3676 11392 3681 11398 3691 11400 3700 11402
3700 11397
$$
JVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:59 PM MST, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 28, 1:59 PM MST, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 159 PM PDT Thu Jul 28 2022 .SYNOPSIS...Moist and unstable air will remain over much of the region through the weekend and into next week. Heavy rain and flash flooding are the primary concerns, but the potential of stronger winds exists as well. The high humidity will help hold temperatures down, especially in areas where rain occurs. && .SHORT TERM...Through Friday night. The overall pattern will remain similar through Friday night which will favor a flash flood threat over northwest Arizona and more of a hybrid heavy rain/strong thunderstorm wind threat over southern Nevada and eastern San Bernardino County. Our forecast area will remain between an inverted trough over Arizona and a closed high centered over northern California and northern Nevada. Clockwise rotation around the high will converge with the leading edge of the inverted trough resulting in a persistent steering flow from northeast to southwest. In addition, Any thunderstorms which develop will propagate toward the southwest. Mostly clear skies have allowed surface heating to get underway across south central Nye and part of northwest Arizona. Precipitable water values over 1.5 inches and surface dewpoints in the lower to mid 60s remain in place over most of Clark, eastern San Bernardino and Mohave counties which corresponds to the areas with highest instability indicated by surface based CAPE values of 1000-2000 J/kg. As thunderstorms and associated outflow move into this environment later this afternoon and evening, they will have plenty of moisture and instability to fuel additional thunderstorms as outflow boundaries provide the main source of lift. Convection will gradually dissipate later this evening and overnight. Given that the setup will be similar Friday, we should see a repeat of general trends observed this afternoon and evening. However, at least a few high models res indicate more extensive thunderstorm development across south central Nevada and southwest Utah Friday afternoon then pushing into southern Nevada late Friday afternoon and evening. .LONG TERM...Saturday through Thursday. A gradual change in the upper level features will lead to an expansion of thunderstorm chances across Inyo and and western San Bernardino counties Saturday then especially Sunday and Monday. This is due to the high over northern Nevada migrating over Utah and opening the door for broad southeast flow to bring moisture over the aforementioned area A general expectation of isolated to scattered afternoon thunderstorms is a decent bet with s. This moist southeast flow then should stay in place through Tuesday and possibly through Thursday, though the NBM indicates a general decrease in PoPs from west to east Wednesday and Thursday. There does not appear to be any main moisture scouring feature at play, so that could change somewhat over the next few days. Temperatures will continue to run a little below normal for most of the region with the considerable moisture remaining in place. && .AVIATION...For Harry Reid...East to southeast winds through the afternoon with speeds generally below 10kts, but isolated thunderstorms over the higher terrain south and west of the field could briefly cause a few higher erratic gusts this afternoon. The latest model guidance continues to indicate that another round of storms could affect the terminal this evening. Confidence of this event is a bit lower than yesterday and it's possible that the main area of convection could pass farther east over eastern Clark County. However, even if the storms do stay farther to the east, gusty outflow winds are still a possibility. Light and variable winds are expected to develop once again overnight into Friday morning. For the rest of southern Nevada, northwest Arizona and southeast California...Light winds are forecast at most regional TAF sites once again today. Scattered convection is once again likely over the eastern half of the region through this afternoon, but most concentrated across Mohave County this afternoon and evening, and this activity can cause gusty and erratic outflows. There are also indications that a more organized area of convection may move across southern Nevada and northern Arizona this evening. Light and variable winds are expected to develop at all area terminals overnight into Friday morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Adair LONG TERM...Adair AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 28, 4:25 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 PM PDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 32 N MERCURY 37.13N 116.05W
07/28/2022 E62 MPH NYE NV MESONET
AREA 9 A09AB REPORTS THUNDERSTORM WIND GUST
TO 62 MPH.
0345 PM TSTM WND GST 26 NE BEATTY 37.15N 116.40W
07/28/2022 M59 MPH NYE NV MESONET
STATION 7 A18AA REPORTS GUST TO 59 MPH IN
THUNDERSTORM.
&&Local storm report, Jul 28, 5:50 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 PM PDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 12 NNE AMARGOSA VALLEY 36.79N 116.29W
07/28/2022 M59 MPH NYE NV MESONET
AREA 25 EAST REPORTS 59 MPH WIND GUST FROM
THUNDERSTORMS.
0526 PM TSTM WND GST 6 S NEEDLES 34.77N 114.62W
07/28/2022 M59 MPH SAN BERNARDINO CA PUBLIC
59 MPH THUNDERSTORM WIND GUST RECORDED AT
NEEDLES ASOS.
0535 PM TSTM WND GST 1 NE DESERT HILLS 34.57N 114.35W
07/28/2022 M58 MPH MOHAVE AZ PUBLIC
58 MPH THUNDERSTORM WIND GUST RECORDED AT
LAKE HAVASU AIRPORT.
&&Local storm report, Jul 28, 6:39 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
639 PM PDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 1 SSW LAKE HAVASU CITY 34.48N 114.33W
07/28/2022 MOHAVE AZ PUBLIC
PHOTOGRAPHS OF TREES DOWN IN DOWNTOWN LAKE
HAVASU CITY BY THE BOWLING ALLEY.
&&
COThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:21 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 28, 5:46 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Jul 28, 6:51 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 54 min |
| Jul 28, 7:47 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 28, 9:41 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 79 min |
| Jul 28, 10:18 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 57 min |
| Jul 28, 11:29 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Jul 29, 1:30 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 29, 2:39 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 29, 3:51 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.